Officials warn of fake Adderall pills after two students die

0

Police say two Ohio State University students died of an apparent drug overdose this week, as health officials warned that fake Adderall pills may contain fentanyl, a powerful synthetic opioid.

Police received a 911 call at 10:46 p.m. Wednesday from a woman who reported that her roommate and her roommate’s friends had overdosed at an off-campus apartment, CPD Officer Doran Carrier said. Columbus police. Three university students were taken to hospitals, he said.

One person died that night and another died Friday, said Battalion Chief Jeffrey Geitter, spokesman for the Columbus Division of Fire. The third student was discharged from hospital on Thursday, university president Kristina M. Johnson said in a statement.

Both deaths were “apparent overdoses” and are currently being investigated by the police division’s drug offenses office, Deputy Chief of Police Smith Weir said.

Police and firefighters could not provide more information about the students’ identities, cause of death or possible drugs involved. The Franklin County Coroner’s Office did not respond to a request for comment Saturday.

Columbus Public Health issued an alert Thursday about fake Adderall, a prescription drug used to treat attention deficit hyperactivity disorder. The agency issues safety alerts about fake medications, which may come from its tip line, its community outreach program for overdose reduction, or providers of its alcohol and drug treatment services, said a spokeswoman, Kelli Newman.

She could not address the link between the alert and the students’ deaths, but said the agency had been told that “there are fake pills in circulation that could be mixed with the opioid fentanyl.” synthetic which can be much more potent than heroin and is cheaper to produce and distribute.

More than 90% of overdose deaths in central Ohio are linked to illicit drugs adulterated with fentanyl, she said.

The student deaths come amid a growing number of drug overdose deaths in the United States. The toll reached an all-time high of more than 100,000 deaths in the 12-month period ending in April 2021. The majority of deaths were linked to synthetic opioids like fentanyl.

Dennis Pales, 21, a college senior and former president of a campus harm reduction group, said he’s heard of other students who have overdosed on drugs containing fentanyl.

Students would tell him about these experiences as he handed out fentanyl test strips and other supplies. Many overdoses led to hospital visits, he said, although some people used naloxone – a drug used to reverse opioid overdoses – if they had it because they feared the legal implications of recreational drug use.

This week’s deaths came as a shock to many students as they were unaware of the risks of fake pills, he said, adding it was a particularly brutal loss as seniors would get their graduation on Sunday.

In its first public safety alert in six years, the federal Drug Enforcement Administration last year warned of an “alarming” increase in fake prescription pills containing fentanyl. The agency, which seized at least 9.5 million counterfeit pills last year, reported that two out of five pills seized contained deadly amounts of fentanyl.

Melissa Shivers, the university’s senior vice president for student life, warned students in a message Thursday about fake Adderall pills “causing an increase in overdoses and hospitalizations.” Ms Johnson linked the message in a campus-wide email on Thursday.

“As we approach a week and weekend of celebrations, from the holiday and graduation parties to the return of warmer weather, we want to urge you to consider safety while you’re celebrating,” Ms. Shivers said.


Source link

Share.

Comments are closed.